Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

What are the main causes for an enlarged thyroid gland on one side?

User rating for this question
Very Good
Answered by

Radiologist, Nuclear Medicine
Practicing since : 1991
Answered : 103 Questions
What are the main causes for an enlarged thyroid gland on one side?
Posted Wed, 31 Jul 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Manoranjan Chowhan 8 hours later

Diffuse bilateral thyroid lobe enlargement is common, but the unilateral or single lobe enlargement is not common. Unilateral thyroid lobe enlargement may be due to causes like follows
1. Granulomotous thyroiditis - 20% may present with unilateral thyroid gland enlargement.
2. Reidel's struma - though rare may present wih unilateral thyroid gland enlargement.
3. Among other causes thyroid nodule specially multinodular goiter may be responsible.

Thanks for your query. Let me know if you need clarification.

Above answer was peer-reviewed by
Follow-up: What are the main causes for an enlarged thyroid gland on one side? 12 hours later
Thank you very much for this response.
Although I have an ultrasound in 3 days to confirm that it(the swelling hardness in my neck) involves the thyroid, I am pretty certain based on the shape of the swollen lobe. I think it is likely to be granulomatous thyroiditis as I did have a viral infection with a bad cough for 6 weeks(almost chronic) ending one month ago. My throat is also sore presently and I rinsed with salt water to relieve the pain last night and the swelling seems to have reduced ~1/4" from 1". I will take some ibuprophen to see if the swelling comes down some more. Thanks again.
Answered by Dr. Manoranjan Chowhan 11 hours later
You are right; as you had preceding viral infection this may be Thyroid, which is a Self-limiting illness.
Things should settle with time.
A supportive treatment of Ibuprofen might be helpful.
Wishing good luck to you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor